Missouri, 2022Winter Storm in Missouri, January 1, 2022
January 1, 2022 · NWS EAX · 7 events in 7 counties and zones
A winter storm pushed through the area from the southwest. Light snow picked up early New Year's Day, and lasted through the afternoon and evening.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm pushed through the area from the southwest. Light snow picked up early New Year's Day, and lasted through the afternoon and evening. Along and south of HWY 36 sleet fell, which cut into the snow amounts south of HWY 36. Further north toward the Missouri and Iowa border region some areas received around 6 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 11:39 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 31, 11:39 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1139 PM CST Fri Dec 31 2021
.Discussion...
Issued at 359 PM CST FRI DEC 31 2021
Key Messages:
- Impactful winter storm expected to move in early New Year's
morning lasting into early Sunday morning. A mixture of rain
and sleet will start off the event, transitioning to snow over
the course of Saturday.
- Blowing snow is also expected with strong north winds across
far northeast Kansas and northwest Missouri where accumulating
snowfall will be greatest.
- Arctic airmass expected to produce wind chills near 20 below
along the Iowa/Missouri border Saturday night into Sunday
morning.
...Discussion...
A fairly pleasant day ahead of incoming winter weather will end 2021
with highs reaching into the lower 60s across the KC metro and
central MO, ranging into the upper 30s farther into northern MO
where dense fog and cloud cover has blocked out any additional
diurnal heating to bump temps into the 40s. A surge in moisture from
the Pacific in the mid to upper levels from strong mid-level dynamic
support, along with southerly surface winds bringing in Gulf
moisture, will provide the fuel necessary to sustain the first major
winter storm of the season. The main driver of forcing will be an
upper-level trough that is currently amplifying west of the Rockies.
This system will journey over the Rockies overnight into Saturday
morning, providing the large-scale ascent needed to drive this
system. Sufficient saturation will not occur until early Saturday
morning around 02Z-03Z. Rain is anticipated to start off this event
in southern Missouri with a rain/sleet mix closer to the KC Metro
and central Missouri.
A strong cold front has already begun to dive south into the CWA,
just brushing the northern tier of Missouri counties. As this front
pulls through, we'll see temps dropping drastically, gradually
transitioning the rain/sleet mix to all snow by late Saturday
morning in the KC Metro and central Missouri, and to all snow in
southern Missouri by early Saturday afternoon. Saturday will not
hold a traditional low and high, as temps slowly decline through the
course of the day. Morning temps will be at their highest in the
lower 30s to upper 20s in central Missouri and into the lower 10s
farther north. Temps will fall into the single digits across central
Missouri overnight Saturday, falling as low as the negative teens in
far northern Missouri and northeastern Kansas.
Accumulating snowfall will range from 5-9 inches for areas
north of US-36, areas between US-36 and I-70 may see totals between
1-5 inches, and areas along and south of I-70 receiving the lighter
end of the snow accumulation spectrum with totals ranging from a
trace to 2 inches. Southern and central Missouri will receive the
better chance for mixed precip types for this event as the warm nose
hangs on a bit longer. Sleet accumulation up to a 0.25" is possible
in far central Missouri. Colder conditions will seep into the area,
transitioning any rain and sleet to snow in the areas primarily
seeing rain/sleet. Another impact to note is gusting northerly winds
between 30-35 MPH. These gusting winds with ongoing snowfall and
already accumulated snow in northern Missouri may create hazardous
traveling conditions due to areas of blowing snow where accumulation
is the greatest. A secondary wave could also bring additional
accumulation Saturday evening. However, the greatest bout of
moisture is projected to be in the morning to early afternoon hours,
with the evening bringing declining snowfall as moisture sources
slowly get cut off.
As mentioned above, dangerously cold temps will follow this event as
morning lows range from the single digits in central Missouri into
the negative teens farther north. Winds chills will be frigid
with conditions feeling like the negative 20s north of I-70 and in
the negative single digits south of I-70. Drier weather will
follow these bitter temps with the promise of more seasonal temps
in the 40s by Monday and Tuesday of next week.
&&
.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1137 PM CST FRI DEC 31 2021
Low stratus has moved into the terminals, and will likely remain
prevalent through the rest of the forecast period. Expect gradual
uptick in wintry precipitation through the rest of the day on
Saturday, with some improvement in conditions expected late
Saturday afternoon into the evening. Light snow will likely
persist off and on through midnight Saturday night, but expecting
some improvment in visibility with less intense snowfall.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 3 AM Saturday to midnight CST
Saturday night for KSZ057-060-103>105.
Winter Storm Warning from 3 AM Saturday to midnight CST Saturday
night for KSZ025-102.
MO...Winter Weather Advisory from 3 AM Saturday to midnight CST
Saturday night for MOZ028>033-037>040-043>046-053-054.
Winter Storm Warning from 3 AM Saturday to midnight CST Saturday
night for MOZ001>008-011>017-020>025.
&&
Discussion...Klaus
Aviation...LeightonHazardous weather outlook, Dec 31, 5:00 AM CST, 22 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CST Fri Dec 31 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CST Fri Dec 31 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A wintry mix will begin late tonight, with accumulations possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A winter storm is expected on Saturday, with accumulating snowfall,
sleet, and a light glaze of freezing rain.
Bitterly cold temperatures and wind chills are expected on Sunday
morning.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Winter Storm, Harrison
- When
- January 1, 3:00 AM CST to 6:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
COOP observer in Ridgeway reported 6 inches of snow on New Year's Day.
Winter Storm, Nodaway
- When
- January 1, 3:00 AM CST to 6:00 PM CST
- Where
- Nodaway forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
Trained spotters and COOP Observers in the area reported 5-6 inches of snow.
Winter Storm, Worth
- When
- January 1, 3:00 AM CST to 6:00 PM CST
- Where
- Worth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.479, -94.422 (the zone’s center; the record gives no point)
Trained spotters and COOP Observers in the area reported 5-6 inches of snow.
Winter Storm, Mercer
- When
- January 1, 3:00 AM CST to 6:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.422, -93.569 (the zone’s center; the record gives no point)
Trained spotters and COOP Observers in the area reported 5-6 inches of snow.
Winter Storm, Putnam
- When
- January 1, 3:00 AM CST to 6:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
Trained spotters and COOP Observers in the area reported 5-6 inches of snow.
Winter Storm, Schuyler
- When
- January 1, 3:00 AM CST to 6:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Trained spotters and COOP Observers in the area reported 5-6 inches of snow.
Winter Storm, Adair
- When
- January 1, 3:00 AM CST to 6:00 PM CST
- Where
- Adair forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Trained spotters and COOP Observers in the area reported 5-6 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992480, 1001903, 1001904, 1001905, 1001906, 1001907, 1001908.